Ohio, 2018

Flash Flooding and Hail in Ohio, September 5, 2018

September 5, 2018 · NWS ILN · 14 events in 4 counties and zones

Scattered thunderstorms developed during the afternoon hours in a warm and moist air mass in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and moist air mass in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 5, 12:23 PM EST, 22 minutes earlier.

Area forecast discussion, Sep 5, 12:23 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
123 PM EDT Wed Sep 5 2018

.SYNOPSIS...
Hot and humid weather will continue today in the southerly circulation
around high pressure centered to the east. Scattered showers and
storms are possible mainly during the afternoon hours. A cold
front sagging south will bring an increased chance for showers and
storms, along with cooler temperatures on Thursday into Friday. A
wave of low pressure tracking through the Great Lakes will keep
an enhanced chance of showers and thunderstorms in the forecast
this weekend. The potential for heavy rain will exist late this
weekend as tropical moisture from the remnants of Gordon affect
the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Patches of high clouds moving in from the south are the only
clouds in the ILN forecast area this morning. This will change
as diurnal cumulus builds up after 11AM, eventually becoming
SCT/BKN by early afternoon. A surface high and a mid-level ridge
remain centered east of the region, with some weak convergence
expected to develop over the area, with winds turning from south
to southwest with northward extent. Precipitable water values
are around an inch and a half (based on the 12Z KILN sounding)
but this should increase somewhat today in the southerly flow.
Instability looks different from model to model (2000-2500 J/kg
on the NAM, 1000-1500 on the GFS) but there will be enough (in
an uncapped environment) to support convective development --
and perhaps a little greater coverage than yesterday. Still
thinking that the severe threat looks minimal but not quite
zero, with some risk for isolated downburst winds (strong, if
not severe) and heavy rainfall (especially as storms will be
moving slowly). Still, this risk will be very isolated, and not
organized at all.

No changes appeared necessary for the temperature forecast,
though dewpoints were raised by about a degree, which allows
heat indices to get very close to 100 for a couple hours this
afternoon.

Previous discussion >
Mid level ridge center will shift a little east off the mid
Atlantic this afternoon. A southerly flow around the back side
of this ridge will continue to keep the Ohio Valley in hot and
humid weather conditions. Highs to be close to yesterday and
generally in the lower 90s. The combination of the temperatures
and humidity will result in max heat indices in the mid and
upper 90s. Will issue a special weather statement to highlight
this continued heat wave.

Moderate instability develops again today and an axis of weak
low level convergence should aid the development of scattered
afternoon thunderstorms. Bulk shear will be marginal around 20
kts, but with steep low level lapse rates a few of the stronger
updrafts could produce strong to damaging winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Ongoing scattered storms will diminish in coverage this evening
with the loss of heating. There will likely be a dry period
from late this evening into the overnight hours. The westerlies
sag south with an e-w oriented surface front pushing into ILN/s
northern counties by 12z Thursday. This front along with
lingering marginal instability will offer a slight chance of a
thunderstorm across the north late. Mild lows are again
expected in the lower 70s.

The slow moving front will slide south through the region on
Thursday. The low level convergence and moderate instby will
provide a better chance for showers and thunderstorms Thursday.
Have a period of likely pops across the central and south to
account for this threat. Temperatures will be cooler due to
clouds/pcpn, with highs from near 80 northwest to the upper 80s
southeast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Remnants of Gordon are likely to bring rain and gusty winds during
the weekend.

Cold front will be settling just south of the Ohio River Thursday
night and Friday, and showers and a few thunderstorms may linger
especially in southern locations. After a brief reduction in pops
Friday night to early Saturday, numerous showers and a few
thunderstorms can be expected late Saturday through Sunday, when the
remnants of Gordon will travel up to Illinois, placing ILN in the
warm conveyor belt lift zone ahead of the low. Winds will become
gusty as the pressure gradient tightens between the remnant low and
high pressure residing over Southern Canada. Thunderstorm occurrence
should be limited by CAPE values up to 200 J/KG. With an airmass
containing 2 inches PWAT in a regime featuring high warm cloud depth
and small drop size favorable for efficient rainfall, current model
projections suggest 2 to 3 inches of rain over the weekend. The
probability of showers and thunderstorms will decrease Monday and
Tuesday when the low is forecast to be exiting through Southern
Canada, leaving a boundary across the Central Appalachians.

After highs reach the near normal low 80s Friday, precip, clouds and
eventually cold advection will reduce highs to the 70s for the rest
of the period from Saturday through Tuesday.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Prevailing VFR conditions are expected this afternoon and
evening, but with some showers and thunderstorms also expected
to continue to develop. Will continue the VCTS in the TAFs, with
an eye toward amendments for any MVFR/IFR conditions that may
develop as a result of precipitation. Some brief gusty winds
could also be possible under the heavier storms.

Prevailing VFR conditions should continue into the overnight
hours, but some fog will likely develop, with MVFR conditions
expected at times for most of the TAF sites (and LIFR at KLUK).

Winds will shift to the north on Thursday, likely remaining at
or below 10 knots. Chances for showers and storms will increase
on Thursday morning and into the afternoon, and VCSH/VCTS will
be used to indicate this. It should be noted that precipitation
chances will end up being quite a bit higher on Thursday than
they were on Wednesday, so some prevailing SHRA/TSRA will likely
eventually be needed for this period of the TAFs.

OUTLOOK...Thunderstorms will remain possible at times from
Thursday evening through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...Hatzos/AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...Hatzos
Hazardous weather outlook, Sep 5, 3:39 AM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
439 AM EDT Wed Sep 5 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
439 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.
Hot weather conditions will continue with heat indices topping out
in the mid to upper 90s this afternoon. Scattered storms will
develop this afternoon. A few of the stronger storms may contain
strong to damaging wind gusts and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
As remnants of tropical storm Gordon move into the Ohio Valley, the
potential for heavy rain will exist this weekend. At this time the
best threat for heavy rain looks to be Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 12:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT WED SEP 5 2018

OHZ054-055-064-051800-
Madison OH-Franklin OH-Pickaway OH-
128 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON COUNTIES UNTIL 200 PM
EDT...

At 128 PM EDT, radar indicated a strong thunderstorm near Mount
Sterling, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
West Jefferson, Mount Sterling, Harrisburg, Orient, Georgesville,
Chenoweth, Derby, Lilly Chapel, Darbydale, Big Plain and
Wrightsville.

This includes I-71 in Ohio between mile markers 80 and 96.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3970 8330 3970 8334 3976 8346 3995 8328
      3981 8307
TIME...MOT...LOC 1728Z 222DEG 22KT 3975 8333

Hickman

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Butler

When
September 5, 12:45 PM EST to 12:47 PM EST
Where
Butler County, 1.3 mi SW of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.415, -84.384

A couple of trees were downed at Kyles Station Road and Yankee Road.

Thunderstorm Wind, Warren

When
September 5, 2:35 PM EST to 2:40 PM EST
Where
Warren County, 0.87 mi NW of Hageman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.390, -84.280

A couple of trees were downed in the South Lebanon area.

Thunderstorm Wind, Shelby

When
September 5, 2:46 PM EST to 2:48 PM EST
Where
Shelby County, 1.48 mi NNW of Plattsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.250, -84.090

A large tree was downed.

Thunderstorm Wind, Warren

When
September 5, 3:01 PM EST to 3:03 PM EST
Where
Warren County, 2.14 mi SSE of Blue Ball
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.470, -84.320

A tree was downed.

Lightning, Hamilton

When
September 5, 3:53 PM EST to 3:54 PM EST
Where
Hamilton County, 0.28 mi WNW of College Hill
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.202, -84.555

A lightning strike caused a building fire on Oakwood Avenue.

Hail, Butler

When
September 5, 4:00 PM EST to 4:02 PM EST
Where
Butler County, 0.53 mi W of Furmandale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.330, -84.540

Thunderstorm Wind, Butler

When
September 5, 4:00 PM EST to 4:02 PM EST
Where
Butler County, 0.69 mi N of Stockton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.340, -84.500

A tree was downed.

Flash Flood, Hamilton

When
September 5, 4:25 PM EST to 6:00 PM EST
Where
Hamilton County, 2.34 mi ESE of Cincinnati to 1.21 mi ESE of Cincinnati
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
39.112, -84.508

High water was reported on several roads in the downtown Cincinnati area and the near West Side. A retaining wall collapsed onto a roadway near the intersection of State Avenue and Ernst Street and a building was flooded on Poplar Street. Also, an apartment basement flooded on Linn Street and one resident needed to be rescued.

Thunderstorm Wind, Butler

When
September 5, 4:41 PM EST to 4:43 PM EST
Where
Butler County, 0.87 mi NW of Millville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.390, -84.660

A tree was downed.

Thunderstorm Wind, Hamilton

When
September 5, 4:50 PM EST to 5:15 PM EST
Where
Hamilton County, 1.27 mi ENE of Miamitown Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.240, -84.700

A few trees were downed across western Hamilton County.

Thunderstorm Wind, Hamilton

When
September 5, 6:07 PM EST to 6:09 PM EST
Where
Hamilton County, 1.38 mi S of Elizabethtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.150, -84.795

Two large trees were downed across the 2100 block of Lawrenceburg Road.

Flash Flood, Hamilton

When
September 5, 7:25 PM EST to 8:25 PM EST
Where
Hamilton County, 0.43 mi W of North Bend to 1.21 mi N of Hooven
Cause
Heavy Rain
Property damage
$30,000
Reported by
State Official
Coordinates
39.151, -84.738

There were multiple high water reports across western Hamilton County from Green Township to the Indiana border. The depth of the water on roads was reported to be up to two feet deep in places. Seven homes were also flooded in the Cleves area.

Lightning, Butler

When
September 5, 7:45 PM EST to 7:46 PM EST
Where
Butler County, Okeana
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.350, -84.770

A barn fire was caused by a lightning strike.

Flash Flood, Hamilton

When
September 5, 8:30 PM EST to 9:30 PM EST
Where
Hamilton County, 0.69 mi S of Cleves to 0.87 mi WSW of Cleves
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.160, -84.750

Major high water issues were still lingering in the Cleves area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772563, 772567, 772569, 772570, 772576, 772571, 772572, 772557, 772573, 772574, 772575, 772560, 772577, 772559.